advertisement
Question
Posted by: John | 2009-07-07

Side effects of Medication?

I have just started a new medication for my Panic. What are the normal side effects? I have been feeling even more anxious since I started the meds? Should I stop or is it normal?

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageArchive

PSYCHIATRIST: There are 2 groups of medications used for Panic Disorder. Those that work quickly but have the disadvantage that they may cause dependency, have a bad effect on memory and you may find that the initial dose does not remain effective. These are the benzodiazepines or tranquillisers. These may be given to you for a few weeks in the early stages of treating your panic disorder.
The other group of medications is the Selective Serotonin Reuptake Inhibitors (SSRI's) or anti-depressants, which take longer to work but are more effective over the long term.The term "anti-depressants" may be misleading as many panic disorder sufferers will say that they are not depressed but these medications are also very effective "anti-panic medications " as well.
The correct way to take SSRI's is to start at a low dose, a 1/4 to a 1/2 of a tablet per day and slowly increase the dose over 2-4 weeks. Unfortunately if you start with a full tablet, you may actually feel more anxious initially. Do not stop your medication, rather decrease the dose and increase again more slowly. There may also be some initial nausea or headaches.The side effects will definitely become less with time as you continue using the medication. Your doctor may need to prescribe one of the tranquillisers for you for the first 2-4 weeks.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement